0
Communications to the Editor |

Infusion Phlebitis in Patients in a General Internal Medicine Service FREE TO VIEW

A. Pose-Reino, MD; J. M. Taboada-Cotón, MD; D. Alvarez, MD; J. Suarez, MD; L. Valdés, MD
Author and Funding Information

Santiago, Spain

Correspondence to: A. Pose-Reino, MD, Servicio de Medicina Interna, Hospital de Conxo, Complexo Hospitalario Universitario, Santiago de Compostela, Santiago, Spain; e-mail: med 001292@nacom.es



Chest. 2000;117(6):1822-1823. doi:10.1378/chest.117.6.1822
Text Size: A A A
Published online

To the Editor:

In relation to the recent article by Monreal et al,1we believe readers may be interested to learn of the results of a study carried out in our General Internal Medicine Service and communicated at the International Symposium on Thromboembolism held in Lisbon in June 1999.2 In this work, we investigated the local complications of IV therapy in the 363 patients to whom it was applied in the Service over a period of 3 months, with emphasis on the frequency of phlebitis following venous catheterization and the risk factors favoring this complication; only first catheterizations were considered. Twenty-gauge catheters were used in 92% of cases, 22-gauge catheters in 3%, and 18-gauge catheters in 1.9%; needles were used in 1.7%, and in the remaining 1.4% of cases, central catheters were installed.

Phlebitis arose in 35% of cases. Monreal et al1 observed a slightly higher incidence, 39%, possibly because their study was limited to pneumonia patients and thus to patients receiving IV antibiotics, a known risk factor (see below); other authors have reported incidence rates from 20 to 70%.36 Onset was invariably within the first few days of catheterization (95% confidence interval, 2.7 to 3.5 days). There were no statistically significant differences among the different types of catheter (unsurprisingly, in view of the great predominance of 20-gauge catheters). Like Monreal et al1 and others,68 we found that IV administration of antibiotics was the greatest risk factor. Furthermore, risk increased with the number of antibiotics administered. Also like Monreal et al,1 we found that incidence was lower among patients who were receiving IV corticosteroids than among those who were not, with similar findings for diuretics and bronchodilators, although in none of these cases was the difference statistically significant. We regret not having investigated the influence of hemoglobin level, the pro-phlebitic effect of which was the most interesting finding of Monreal et al.1

In conclusion, we found a high incidence of phlebitis among patients receiving IV medication. There appears to be no doubt that IV administration of antibiotics is a risk factor, and the risk increases with the number of antibiotics administered. Possible prophylactic measures include the use of heparin and limitation of the level of insult by control of drug dilution and infusion rate.

References

Monreal, MD, Francisco Quilez, RN, Rey-Joly, MD, et al (1999) Infusion phlebitis in patients with acute pneumonia.Chest115,1576-1580. [CrossRef] [PubMed]
 
Taboada-Cotón JM, Pose-Reino A. Factors related with the development of phlebitis after venopuncture. International Symposium on Thromboembolic Diseases: New Achievements and Challenges. Lisbon, Spain: 1999; A6.
 
Danchaivijirt, S, Srishapol, N, Pataworawuth, S, et al Infusion-related phlebitis.J Med Assoc Thail1995;78(suppl 2),S85-S90
 
Lipsky, BA, Peugeot, RL, Bokyo, EJ, et al A prospective study ofStaphylococcus aureusnasal colonization and intravenous therapy-related phlebitis.Arch Intern Med1992;152,2109-2112. [CrossRef] [PubMed]
 
Maki, DG, Ringer, M Risk factors for infusion-related phlebitis with small peripheral venous catheters.Ann Intern Med1991;114,845-854. [PubMed]
 
Hershey, C, Tomford, JW, McLaren, CE, et al The natural history of intravenous catheter-associated phlebitis.Arch Intern Med1984;144,1373-1375. [CrossRef] [PubMed]
 
Meguro, S, Kuraishi, Y, Kobayashi, T, et al Phlebitis associated with the intravenous use of cephapirin and cephalotin in the combination therapy of antibiotics.Jpn J Antibiot1980;33,1163-1165. [PubMed]
 
Lewis, GBH, Hecker, JF Infusion thrombophlebitis.Br J Anaesth1985;57,220-233. [CrossRef] [PubMed]
 

Figures

Tables

References

Monreal, MD, Francisco Quilez, RN, Rey-Joly, MD, et al (1999) Infusion phlebitis in patients with acute pneumonia.Chest115,1576-1580. [CrossRef] [PubMed]
 
Taboada-Cotón JM, Pose-Reino A. Factors related with the development of phlebitis after venopuncture. International Symposium on Thromboembolic Diseases: New Achievements and Challenges. Lisbon, Spain: 1999; A6.
 
Danchaivijirt, S, Srishapol, N, Pataworawuth, S, et al Infusion-related phlebitis.J Med Assoc Thail1995;78(suppl 2),S85-S90
 
Lipsky, BA, Peugeot, RL, Bokyo, EJ, et al A prospective study ofStaphylococcus aureusnasal colonization and intravenous therapy-related phlebitis.Arch Intern Med1992;152,2109-2112. [CrossRef] [PubMed]
 
Maki, DG, Ringer, M Risk factors for infusion-related phlebitis with small peripheral venous catheters.Ann Intern Med1991;114,845-854. [PubMed]
 
Hershey, C, Tomford, JW, McLaren, CE, et al The natural history of intravenous catheter-associated phlebitis.Arch Intern Med1984;144,1373-1375. [CrossRef] [PubMed]
 
Meguro, S, Kuraishi, Y, Kobayashi, T, et al Phlebitis associated with the intravenous use of cephapirin and cephalotin in the combination therapy of antibiotics.Jpn J Antibiot1980;33,1163-1165. [PubMed]
 
Lewis, GBH, Hecker, JF Infusion thrombophlebitis.Br J Anaesth1985;57,220-233. [CrossRef] [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543